Nebraska, 2007

Tornadoes and Hail in Nebraska, March 24, 2007

March 24, 2007 · NWS LBF · 5 events in 5 counties and zones

An early spring storm brought severe thunderstorms to Western and North Central Nebraska during the evening hours on March 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An early spring storm brought severe thunderstorms to Western and North Central Nebraska during the evening hours on March 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 24, 1:05 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 24, 1:05 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SAT MAR 24 2007

...FORECAST CHALLENGE IS THUNDERSTORM/SEVERE POTENTIAL TONIGHT AND
THEN PRECIP CHANCES MIDWEEK NEXT WEEK...

.SYNOPSIS...
19Z SFC ANALYSIS INDICATING A DEEPENING SFC LOW OVR SERN
COLORADO...WITH A WARM FRONT EXTENDING NEWD TO KLBF...TO JUST NORTH
OF KODX...TO NORTH OF KOMA. WINDS SOUTH OF THIS FEATURE HAVE MADE AN
ABRUPT CHANGE TO THE SOUTH. MOISTURE CONTINUES TO STREAM INTO THE
AREAS...AS EVIDENCED BY WIDESPREAD 50+ DEW POINT. TRIGGER MECHANISM
ALL THAT IS NEEDED ATTM AND THIS IS APPEARING UPSTREAM OVR WRN KS
AND ERN COLORADO ATTM. WV ANALYSIS INDICATING UPPR LOW NORTHWEST OF
SPRINGFIELD COLORADO WITH AN APPG JET STREAK EXTENDING FROM THE WRN
OK PANHANDLE...SWD INTO SERN NM. LIGHTNING STRIKES HAVE BECOME MORE
PREVALENT OVER THE PAST 30 MINUTES FROM PUBELO...TO SOUTH OF
BURLINGTON COLORADO. OTHER GENERAL SHOWERS...WITH ISOLATED
THUNDERSTORMS...CONTINUE ACROSS NRN PORTIONS OF THE CWA ATTM AND
CONTINUE TO SLOWLY EXIT THE FORECAST AREA.

.NEAR TERM (TONIGHT THROUGH TUESDAY)...MAIN FORECASTING FOCUS IS
THUNDERSTORM AND SVR POTENTIAL THIS EVENING. THE BEFOREMENTIONED JET
STREAK AND COLD CORE UPPR LOW WILL MOVE INTO NWRN KS/NERN COLORADO
OVER THE NEXT 2 TO 4 HRS. AM EXPECTING CONFECTION TO INITIATE ACROSS
NWRN KS/NERN COLORADO...AS THE JET STREAK CATCHES UP TO THE COLD
POOL. MAIN THREAT WILL BE LARGE HAIL SOUTH OF I-80...BUT ALONG AND
NORTH OF THE WARMFRONT...HELICITY MUCH STRONGER...SO CANNOT RULE OUT
AN ISOLATED TORNADO. BEST THREAT FOR TORNADOES SHOULD BE ALONG AND
WEST OF A LINE FROM KLBF TO KVTN AND NORTH OF THE INTERSTATE...OR
ALONG A TROF AXIS EXTENDING FROM THE SURFACE LOW TO WEST OF
KCDR...AS THIS IS THE ANTICIPATED TRACK OF THE SURFACE LOW...AND
ASSOCIATED TRIPLE POINT.

ON SUNDAY...THE UPPER LEVEL LOW WILL MOVE INTO ERN SD THEN SRN MN BY
AFTERNOON. CANNOT RULE OUT SOME LIGHT WRAP AROUND PRECIPITATION IN
THE NRN ZONES EARLY AS WEAK ISENTROPIC UPGLIDE AND LOW COND PRESSURE
DEFICITS NOTED. ABUNDANT SUNSHINE AND WARM TEMPS EXPECTED SUNDAY
AFTERNOON...THANKS TO STRONG CLEARING BEHIND THE EXITING LOW...AND
LOW LEVEL WESTERLIES. H85 TEMPS WILL SURGE INTO THE TEENS ACROSS THE
WRN HALF OF THE CWA SUNDAY AFTERNOON...SO HIGHS IN THE LOWER 70S
LOOK ON TRACK.

ON MONDAY...UPPR PATTERN WILL BEGIN TO AMPLIFY ON MONDAY AS AN UPPER
LEVEL TROF OF LOW PRESSURE ENTERS THE PACIFIC COAST STATES. LOW
LEVEL THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS MONDAY
MORNING. H85 TEMPS SURGE TO THE MID TO UPPER TEENS MONDAY AFTERNOON.
HAVE PAINTED MID 70S TO LWR 80S FOR MOST LOCATIONS WITH HIGHEST
READINGS IN THE NORTH AND NWRN ZONES...AS H85 TEMPS APPROACH 20C.
RECORD HIGH FOR VALENTINE ON MONDAY IS 82 DEGREES. WITH A HIGH OF 82
IN THE GRIDS...WILL WORD AS SUCH IN THE FCST.

A COLD FRONT WILL MAKE A FUTILE ATTEMPT TO PUSH INTO THE NWRN CWA
MONDAY NIGHT...BEFORE LIFTING NORTH AS A WARM FRONT ON TUESDAY. H85
TEMPS ARE ACTUALLY WARMER FOR TUESDAY...BUT AM A LITTLE CONCERNED
ABOUT CLOUD ISSUES...GIVEN THE DEEPENING TROF ACROSS THE WEST. HAVE
INCREASED TEMPS SOME OVER THE PVS FCST.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...00Z AND 06Z RUNS OF THE
GFS IN DECENT AGREEMENT THIS MORNING...LIFTING A CLOSED LOW ACROSS
THE HIGH PLAINS OF ERN WYOMING AND AND ERN MT ON WEDS. WILL LEAVE
SLIGHT CHANCE POPS IN THE FCST FOR NOW ON TUESDAY NIGHT...EVEN
THOUGH MODEL TRENDS ARE FOR INCREASED DRY SWRLY FLOW WORKING INTO
WRN AND NCENT NEBR DURING THIS PERIOD. THE BEFOREMENTIONED LOW WILL
TRACK NORTHEAST INTO WRN ONTARIO ON FRIDAY AND SATURDAY...FORCING A
BACKDOOR COLD FRONT...MAINLY INTO THE NERN ZONES FOR SATURDAY. WILL
CONTINUE A DRY FCST AFTER MIDWEEK...WITH NWRLY FLOW ALOFT AND DRY
BOUNDARY LAYER AIR IN PLACE. WILL NEED TO WATCH FOR PRECIP SAT NITE
INTO NEXT SUNDAY...AS WAA ALOFT WILL WORK ACROSS THE FORECAST AREA
AS RIDGING BUILDS INTO THE WRN THIRD OF THE CONUS. TEMPERATURES WILL
BE SEASONAL...EVEN WITH THE COLDER INTRUSION LATE WEEK...AND AM
EXPECTING READINGS IN THE MID 50S TO LWR TO MID 60S...CLIMO IS IN
THE MID TO UPPER 50S FOR HIGHS BY THE END OF NEXT WEEK.

&&

.AVIATION...
A WARM FRONT LIFTING ACROSS SOUTHWEST NEBRASKA INTO THE SANDHILLS
WILL BRING SCATTERED THUNDERSTORMS TO MUCH OF THE REGION THROUGH THE
LATE EVENING. NORTH OF THE FRONT OVER THE 098 TWEB ROUTE...MVFR TO
IFR CONDITIONS WILL BE IN PLACE WITH CEILINGS IN THE 700 TO 1500 FT
RANGE AND VISIBILITIES OCCASIONALLY DIPPING BELOW 2 MILES. MODERATE
INSTABILITY ACROSS THE AREA WILL LEAD TO A FEW THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND VERY GUSTY WINDS...AS WELL AS DROPPING
VSBYS TO IFR CONDITIONS IN HEAVY RAIN. MFVR CONDITIONS THROUGH THE
EARLY PART OF SUNDAY SHOULD GRADUALLY LIFT TO VFR CONDITIONS AS
WESTERLY FLOW BRINGS IN DRIER CONDITIONS BY MID-DAY SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB/DP
Hazardous weather outlook, Mar 24, 1:33 PM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT MAR 24 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-251200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT SAT MAR 24 2007 /233 PM MDT SAT MAR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WARM FRONT LOCATED NORTH OF INTERSTATE 80 TO NEAR HIGHWAY 91 IN
NORTH CENTRAL NEBRASKA...WILL COMBINE WITH A SYSTEM MOVING OUT OF
EASTERN COLORADO TO PRODUCE SCATTERED THUNDERSTORMS OVER THE
OUTLOOK AREA THIS EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE WITH MODERATE INSTABILITY ACROSS THE AREA DUE TO BRIEF
PERIODS OF SUNSHINE. THE AREA OF GREATEST RISK WILL BE EAST OF AN
OGALLALA TO VALENTINE LINE WITH LARGE HAIL THE MAIN THREAT.
HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT
OVER THE SOUTHERN SANDHILLS...OR BETWEEN INTERSTATE 80 AND HIGHWAY
2...INTO FAR SOUTHWEST NEBRASKA NEAR HIGHWAY 61 NEAR A SURFACE
LOW AND BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Keith

When
March 24, 4:35 PM MST
Where
Keith County, 1 mi NE of Ogallala
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
41.140, -101.706

Public reported a tornado with a brief touchdown one mile northeast of Ogallala.

Tornado, Deuel

When
March 24, 4:45 PM MST
Where
Deuel County, 2 mi N of Big Spgs
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
COOP Observer
Coordinates
41.099, -102.080

The cooperative observer reported a tornado with a brief touchdown 2 miles north of Big Springs.

Tornado, Hayes

When
March 24, 5:53 PM CST
Where
Hayes County, 2 mi NE of Hayes Center
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
40.540, -100.993

The tornado touched down briefly in open rangeland.

Hail, Frontier

When
March 24, 6:55 PM CST
Where
Frontier County, 20 mi ENE of Curtis
Measured
1.25 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.741, -100.168

The hail broke the windshield of a fire truck while storm spotting.

Thunderstorm Wind, Custer

When
March 24, 8:02 PM CST
Where
Custer County, (Bbw)broken Bow Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.630

Thunderstorm outflow winds measured 64 mph at the Broken bow ASOS.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15122, 15131, 21085, 21088, 15134.